What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 24, 3:40 PM EST, 1 hour 49 minutes earlier.
Area forecast discussion, Jun 24, 3:40 PM EST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
440 PM EDT Sun Jun 24 2018
.SHORT TERM...(This evening through Monday night)
Issued at 440 PM EDT SUN JUN 24 2018
20z sfc analysis shows a stalled frontal boundary across eastern
Kentucky while the pressure pattern is quite weak. In this
environment shower and storms were plentiful early in the day but
a lull ensued with mainly just some very light showers around
through the bulk of the day. This is starting to change now though
with the development of a line of storms - strong to severe - to
the southwest that should propagate east into our southern tier
through the remainder of the afternoon - per the latest runs of
the HRRR. Meanwhile, the earlier clouds broke up enough and became
cellular allowing the heating to reach the sfc with temperatures
reaching the mid to upper 80s while dewpoints remain quite high in
the upper 60s and lower 70s. Aside from the showers and storms
winds have generally been light and variable, though they have
picked up with deeper mixing this afternoon and are now running
west to northwest at 10 to 15 mph.
The models are only in fair agreement aloft through the short
term portion of the forecast. Right off the bat they deal
differently with the MCV moving east along the Ohio River this
evening with the Canadian weaker than the NAM and GFS. This
feature then progresses east and weakens tonight - riding along
the northern fringe of the southern 5h ridge. The remains of this
wave departs to the east later Monday afternoon as the ridge
rebuilds into the state ahead of a larger closed low trough coming
out of the Central Plains. This latter feature is poorly handled,
as well, with the NAM furthest north compared to the ECMWF and
GFS. Ridging should hold for eastern Kentucky into Tuesday morning
as the low approaches. Given the mesoscale nature of the key
elements aloft affecting the forecast - did start with a blended
solution for the grids, but leaned heavily on the last several
runs of the HRRR for details tonight into Monday morning.
Sensible weather will feature some activity in the far south
through the rest of the afternoon and into the early evening - a
few of the storms that develop could become strong or even severe
with gusty and damaging winds the main threat. Later in the
evening, the remnants of an MCS to the west should be fading out
as it moves into the area, though there is a chance it holds
together with a threat for showers and thunderstorms to continue
through the evening and past midnight. More likely, and in line
with the HRRR, the next iteration of MCS will develop to the west
of JKL's CWA and press into the area late tonight with more
sustained showers and thunderstorms. This will bring heavy rains
with the strongest storms and training will be a concern for
localized flooding - especially as PWS approach 2.0 inches - late
tonight into the day Monday. Perhaps a subsequent MCS will
develop and continue to affect eastern Kentucky into the day
Monday before that energy aloft moves on to the east and
convection should settle down. Will highlight the storm chances
and heavy rain threat in the HWO as well as messaging in the
weather story. Later shifts may have confidence to go with a flood
watch for this MCS activity but for now will forego headlines.
Quieter weather commences Monday night with the expectation of
patchy fog, mainly in the valleys, late. Temperatures both nights
will be very mild with muggy dewpoints in place and only a
small difference between ridges and valleys.
Used the CONSShort and ShortBlend as the starting point for all
the grids with minimal adjustments to temperatures through the
short term portion of the forecast owing to the high dewpoints. As
for PoPs, adjusted them in favor of the HRRR depiction for the
specifics tonight into Monday.
.LONG TERM...(Tuesday through Sunday)
Issued at 320 PM EDT SUN JUN 24 2018
A shortwave trough will slowly push east through the middle
portion of the week, keeping the weather unsettled from Tuesday
through Wednesday night. Still some questions on how long
precipitation chances linger into the end of the week, but will
maintain a dry forecast for now with the lack of better forcing in
play. Summer like temperatures will make a big return late in the
week into next weekend with heat index readings exceeding 100 each
afternoon from Friday onward. Will maintain a mention in the HWO
for the heat. Heat advisories could be needed at some point next
weekend. While an afternoon shower may be possible Saturday or
Sunday in the high terrain, the cap will likely be too strong to
see much activity.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
ISSUED AT 200 PM EDT SUN JUN 24 2018
Just some scattered showers passing through the area this
afternoon with cigs now improved everywhere to VFR. Later this
evening into tonight a potential MCS will bringing another round
of showers and thunderstorms with attendant low cigs and vis
possible for the TAF sites with the same or a subsequent storm
cluster lasting into the mid morning hours of Monday. However,
this convective development is highly dependent on the upstream
evolution of storm clusters that have not even formed yet.
Accordingly, owing to the overall uncertainty, will continue to
monitor this situations into the evening with an eye toward
inclusion in the TAF above and beyond prevailing VCTS and CB
mentions. Through the period, winds are expected to be relatively
light and variable outside of thunderstorms.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...GREIF
LONG TERM...KAS
AVIATION...GREIF
Hazardous weather outlook, Jun 24, 3:20 PM EST, 2 hours 9 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson KY
420 PM EDT Sun Jun 24 2018
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-252330-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
420 PM EDT Sun Jun 24 2018
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Tonight.
Thunderstorms are possible late this afternoon and evening -
mainly south of the Hal Rogers Parkway. A better chance for more
widespread storms will occur later tonight. Any strong storm will
contain heavy rainfall and gusty winds. Locations that see
multiple strong storms into Monday morning could experience
excessive rains and possible flooding.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Thunderstorms will be possible at times from Monday through
Thursday evening.
Some locales may experience heat indices in excess of 100 degrees
Friday through Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed later tonight and into Monday for
heavy rain or flooding.
GREIF/KAS
In the hours before
Special weather statement, Jun 24, 2:34 PM EST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service JACKSON KY
334 PM EDT SUN JUN 24 2018
KYZ083-242000-
Wayne-
334 PM EDT SUN JUN 24 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WAYNE COUNTY...
At 334 PM EDT, a strong thunderstorm was located over Sunnybrook, or
10 miles northeast of Byrdstown, moving east at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Parmleysville, Oil Valley, Coopersville, Burfield, Barrier, Hidalgo,
Rockeybranch, Slickford, Griffin, Mount Pisgah, Powersburg,
Sunnybrook and Cooper.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3661 8496 3663 8500 3668 8500 3669 8502
3672 8502 3676 8500 3679 8468 3672 8469
3660 8478
TIME...MOT...LOC 1934Z 273DEG 15KT 3666 8498
JPSpecial weather statement, Jun 24, 3:00 PM EST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service JACKSON KY
400 PM EDT SUN JUN 24 2018
KYZ083-084-242030-
McCreary-Wayne-
400 PM EDT SUN JUN 24 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WAYNE AND SOUTHWESTERN
MCCREARY COUNTIES...
At 400 PM EDT, a strong thunderstorm was located over Sunnybrook, or
11 miles northeast of Byrdstown, moving east at 25 mph.
Wind gusts of 30 to 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Parmleysville, Great Meadows Campsites, Oil Valley, Slavens,
Coopersville, Susie, Burfield, Barrier, Kidds Crossing, Hidalgo,
Rockeybranch, Slickford, Ritner, Denney, Griffin, Zula, Mount Pisgah,
Powersburg, Sunnybrook and Cooper.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3660 8486 3662 8499 3663 8500 3668 8500
3669 8502 3672 8502 3675 8501 3677 8501
3677 8500 3683 8463 3660 8461
TIME...MOT...LOC 2000Z 265DEG 22KT 3668 8497
JPSpecial weather statement, Jun 24, 3:29 PM EST, 2 hours before
Special Weather Statement
National Weather Service JACKSON KY
429 PM EDT SUN JUN 24 2018
KYZ083>085-242115-
Whitley-McCreary-Wayne-
429 PM EDT SUN JUN 24 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WAYNE...MCCREARY
AND WHITLEY COUNTIES...
At 429 PM EDT, a strong thunderstorm was located over Blue Heron, or
near Whitley City, moving east at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Williamsburg, Whitley City, Cumberland Falls S.P., Co-
Operative, Zion Hill, Red Ash, Goldbug, Ritner, Krupp, Hollyhill,
Youngs Creek, Bark Camp, Bon, Blue Heron, Honeybee, Coopersville,
Greenwood, Beulah Heights, Kidds Crossing and Lot.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3660 8457 3660 8469 3686 8478 3688 8459
3687 8458 3688 8455 3693 8411 3659 8407
TIME...MOT...LOC 2029Z 276DEG 17KT 3671 8455
JPSpecial weather statement, Jun 24, 4:15 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service JACKSON KY
515 PM EDT SUN JUN 24 2018
KYZ080-084>088-242200-
Whitley-McCreary-Knox-Bell-Harlan-Laurel-
515 PM EDT SUN JUN 24 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN HARLAN...
SOUTHERN LAUREL...BELL...KNOX...EASTERN MCCREARY AND WHITLEY
COUNTIES...
At 515 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Huxley to Gausdale to near
Harrogate. Movement was east at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Williamsburg, Barbourville, Pineville, Middlesboro, Julip, Varilla,
Swan Lake, Cumberland Falls S.P., Zion Hill, Ponza, Black Snake,
Gausdale, Cranes Nest, Blanche, Krupp, Cubage, Rella, Bark Camp,
Dixie and Wasioto.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3659 8433 3692 8447 3706 8393 3671 8331
3667 8343 3667 8353 3662 8364 3658 8369
TIME...MOT...LOC 2115Z 270DEG 18KT 3691 8435 3674 8397 3654 8371
JPSpecial weather statement, Jun 24, 5:02 PM EST, 27 minutes before
Special Weather Statement
National Weather Service JACKSON KY
602 PM EDT SUN JUN 24 2018
KYZ086>088-117-242230-
Knox-Bell-Harlan-Leslie-
602 PM EDT SUN JUN 24 2018
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL HARLAN...
NORTHEASTERN BELL...SOUTHEASTERN KNOX AND SOUTHWESTERN LESLIE
COUNTIES...
At 602 PM EDT, a strong thunderstorm was located over Baughman, or
near Barbourville, moving east at 35 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Barbourville, Pineville, Wallins Creek, Sandy Fork, Artemus,
Coldiron, Barnyard, Beverly, Black Snake, Saylor, Erose, Blanche,
Rella, Wasioto, Avis, Blackmont, Dewitt, Warbranch, Flat Lick and
Himyar.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3675 8387 3689 8389 3696 8364 3696 8362
3695 8361 3696 8359 3694 8351 3700 8352
3702 8345 3674 8339
TIME...MOT...LOC 2202Z 261DEG 32KT 3686 8380
JMWSpecial weather statement, Jun 24, 5:21 PM EST, 8 minutes before
Special Weather Statement
National Weather Service JACKSON KY
621 PM EDT SUN JUN 24 2018
KYZ079-083-084-242245-
McCreary-Wayne-Pulaski-
621 PM EDT SUN JUN 24 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WAYNE...SOUTH
CENTRAL PULASKI AND CENTRAL MCCREARY COUNTIES...
At 621 PM EDT, a strong thunderstorm was located over Kidder, or 9
miles northeast of Monticello, moving east at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Whitley City, Burnside, Honeybee, Marshes Siding, Greenwood, Sloans
Valley, Parkers Lake, Beulah Heights, Alpine, Gregory, Stearns,
Quinton, Ritner, Delta, Frazer, Tateville, Denney, Kidder, Wiborg and
Pine Knot.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3665 8441 3684 8478 3698 8469 3695 8437
3694 8436 3694 8430 3690 8432 3688 8432
3687 8433 3686 8432 3684 8434 3683 8432
3681 8436 3677 8434
TIME...MOT...LOC 2221Z 290DEG 19KT 3690 8469
JMW